MAUDE Adverse Event Report: COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NFORCE NITINOL HELICAL STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Catalog Number NFHSES-022115-3W-UDH
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a ureteroscopy procedure being performed on a (b)(6), female patient, the nforce nitinol helical stone extractor broke while in use.As reported, one of the wires broke at the distal end of the sheath.The device was removed.Another nforce nitonal helical stone extractor was opened and would not close right out of the package.This device was not used on the patient.As reported, there was no unintended part of the device left in the patient¿s body.No additional procedures were required and there were no adverse effects to the patient because of these occurrences.Two reports have been filed to capture the two reported failure modes occurring during the same procedure.The broken basket wire is reported in mfr.Report # 1820334-2018-00590.The basket not closing in mfr.Report # 1820334-2018- 00591.
 
Additional Manufacturer Narrative
Evaluation / investigation: a visual inspection and functional testing of the returned device was conducted.A review of complaint history, the device history record, drawings, instructions for use, quality control data, and specifications was also performed.One device was returned for investigation.The device was returned with the handle in the closed position.The basket formation was in the open position.The collet knob is tight and secure.The male luer lock adaptor (mlla) is loose.The polyethylene terephthalate tubing (pett) measures 2 cm in length.There were no kinks noted in the basket sheath.A visual examination noted the support sheath is bowed in appearance.When the handle is actuated, the basket coil assembly protrudes further out, the basket formation does not close or retract.The handle was disassembled.The support sheath and basket sheath were found to be attached.The basket formation could be manually actuated.The handle was reset and reassembled.When actuating the handle, the cannulated handle catches on the nose of the handle.Under magnification, the end of the cannulated handle is rough and is scraping the inside of the udh handle.With the handle retracted, 7 mm of the basket formation protrudes.The device history record was reviewed and noted no non-conformances related to the reported failure mode.A review of complaint history revealed this is the only complaint that has been received associated with lot number 8230560.The instructions for use (ifu) provides the following instructions in the precaution section: enclose the device in the sheath before removing from the tray/holder.Do not use excessive force to manipulate this device.Damage to the device may occur.Visual observation found that the basket did not have a broken wire, but that the basket of the device was open and could not be closed.When the handle was disassembled it was found the solder connection between the handle cannula and the drive wire was broken.This prevented the motion of the handle from actuating the basket.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint device was found to be non-functional.Devices are inspected for damage and functionality prior to packaging.The support sheath of the returned device was bowed in appearance.This indicated it was possible the device experienced a sideways load on the sheath.The solder joint between the cannula and drive wire found to be separated would be in the same area as the support sheath when the basket is open.Based on the information available, the observed damage likely occurred during handling of the device.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
NFORCE NITINOL HELICAL STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7303151
Report Number1820334-2018-00590
Device Sequence Number14028582
Product Code FFL
UDI-Device Identifier00827002190726
UDI-Public(01)00827002190726(17)200920(10)8230560
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNFHSES-022115-3W-UDH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer03/28/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR